Unfortunately there have been no case studies on the effects of tapering off Lamictal while breastfeeding. There is one case study on abrupt weaning:
Popescu L, Marceanu M, Moleavin I. Withdrawal of lamotrigine caused by sudden weaning of a newborn: a case report. Epilepsia. 2005;46 (Suppl 6):407. Abstract p1351. DOI: doi:10.1111/j.1528-1167.2005.460602.x
"A 6-week-old infant developed apparent withdrawal symptoms after abrupt weaning by a mother who was taking lamotrigine 200 mg daily during late pregnancy and postpartum. Symptoms included loss of appetite, neuromotor hyperexcitability and irritability. Symptoms occurred 2 weeks after weaning and were completely alleviated within 48 hours after instituting lamotrigine 1 mg/kg daily in the infant. Neuromotor development of the infant normalized 1 month after discontinuing therapy. The reaction is rated as probably caused by lamotrigine in breastmilk."
I am an IBCLC, and have not come across any mothers in my practice who take it, but I do understand the withdrawal symptoms in adults. In my opinion, based on tapering guidelines for adults, a slow wean is ideal. Aim for 1-2 months, which is ideal for weaning in general. Reduce and replace breastfeedings by one every 4-7 days, observe how the baby responds after the few days, and taper off another feed. At 4 months, an infant averages about 8 feeds a day, so going down one feed every 5 days would take about a month and a half.
- Lamictal Information for Consumers
- Lamictal Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lamictal (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 1 Sep 2009 • 2 answers
2 month old infant with milk allergy using prestamile formula how I can manage the bad taste of thi?
Posted 21 May 2011 • 1 answer
Posted 2 Dec 2011 • 1 answer
Posted 30 Dec 2012 • 2 answers
Posted 13 May 2013 • 1 answer